Alert archive / Nebraska / Tornado Warnings in 2025

Tornado Warning 3, NWS Omaha, NE

April 17, 2025Pottawattamie County, Iowa; Douglas County, Washington County, Nebraska

NWS Omaha, NE issued this tornado warning at Apr 17, 2025, 6:57 PM CDT for Pottawattamie County, Iowa; Douglas County, Washington County, Nebraska. It was in force for 33 min. 10 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 17, 2025, 6:57 PM CDT (23:57 UTC)
Expired
Apr 17, 2025, 7:30 PM CDT
In force
33 min
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Tornado
Radar indicated
Hail
2.75 in

Counties Pottawattamie County, IA, Douglas County, NE, Washington County, NE

The radar

The Omaha radar (KOAX), 35 km from the middle of the area, began a volume at 23:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 17, 6:59 PM CDTTORNADO4 Ene Bennington, NE
Apr 17, 7:06 PM CDTTORNADO3 S Fort Calhoun, NE
Apr 17, 7:07 PM CDTHAIL 3.255 Nne Bennington, NE
Apr 17, 7:13 PM CDTHAIL 23 Sw Fort Calhoun, NEReport from mPING: Hen Egg (2.00 in.).
Apr 17, 7:24 PM CDTHAIL 2.255 Wsw Mcclelland, IA
Apr 17, 7:28 PM CDTHAIL 1.51 Ne Underwood, IA
Apr 17, 7:29 PM CDTHAIL 2.754 Ssw Underwood, IA
Apr 17, 7:31 PM CDTHAIL 2.753 Wnw Mcclelland, IA
Apr 17, 7:37 PM CDTHAIL 2.752 N Mcclelland, IA
Apr 17, 7:39 PM CDTHAIL 43 W Mcclelland, IA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this tornado warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 17, 4:48 PM CDTTornado WatchSPC7 hr

The text

As transmitted.

170 
WFUS53 KOAX 172357
TOROAX
IAC155-NEC055-177-180030-
/O.NEW.KOAX.TO.W.0003.250417T2357Z-250418T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Omaha/Valley Nebraska
657 PM CDT Thu Apr 17 2025

The National Weather Service in Omaha has issued a

* Tornado Warning for...
  Western Pottawattamie County in southwestern Iowa...
  Southeastern Washington County in east central Nebraska...
  Northeastern Douglas County in east central Nebraska...

* Until 730 PM CDT.

* At 656 PM CDT, a severe thunderstorm capable of producing a tornado
  was located over northern Omaha, moving east at 45 mph.

  HAZARD...Tornado and baseball size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Northeastern Omaha and Florence around 700 PM CDT.
  Crescent and Eppley Airfield around 705 PM CDT.

Other locations in the path of this tornadic thunderstorm include
Underwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4133 9616 4147 9615 4147 9563 4123 9565
TIME...MOT...LOC 2356Z 275DEG 38KT 4137 9606 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...2.75 IN

$$

Wood
4 follow-up statements
995 
WWUS53 KOAX 180000
SVSOAX

Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
700 PM CDT Thu Apr 17 2025

IAC155-NEC055-177-180030-
/O.CON.KOAX.TO.W.0003.000000T0000Z-250418T0030Z/
Pottawattamie IA-Washington NE-Douglas NE-
700 PM CDT Thu Apr 17 2025

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 730 PM CDT FOR WESTERN
POTTAWATTAMIE...SOUTHEASTERN WASHINGTON AND NORTHEASTERN DOUGLAS
COUNTIES...

At 700 PM CDT, a confirmed tornado was located 3 miles northwest of
Florence, or 7 miles east of Bennington, moving east at 45 mph.

HAZARD...Damaging tornado and baseball size hail.

SOURCE...Emergency management confirmed tornado.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornado will be near...
  Northeastern Omaha, Crescent, Eppley Airfield, and Florence around 
  705 PM CDT.

Other locations in the path of this tornadic thunderstorm include
Underwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

&&

LAT...LON 4132 9611 4147 9612 4147 9563 4123 9565
TIME...MOT...LOC 0000Z 275DEG 38KT 4137 9601 

TORNADO...OBSERVED
MAX HAIL SIZE...2.75 IN

$$

Wood
439 
WWUS53 KOAX 180005
SVSOAX

Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
705 PM CDT Thu Apr 17 2025

IAC155-NEC055-177-180030-
/O.CON.KOAX.TO.W.0003.000000T0000Z-250418T0030Z/
Pottawattamie IA-Washington NE-Douglas NE-
705 PM CDT Thu Apr 17 2025

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 730 PM CDT FOR
NORTHWESTERN POTTAWATTAMIE...SOUTHEASTERN WASHINGTON AND NORTHEASTERN
DOUGLAS COUNTIES...

At 705 PM CDT, a confirmed tornado was located 3 miles north of
Florence, or 8 miles north of Omaha, moving east at 45 mph.

HAZARD...Damaging tornado and baseball size hail.

SOURCE...Emergency management confirmed tornado.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornado will be near...
  Crescent around 710 PM CDT.
  Underwood around 720 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

&&

LAT...LON 4133 9607 4147 9607 4147 9563 4127 9565
TIME...MOT...LOC 0005Z 273DEG 37KT 4138 9598 

TORNADO...OBSERVED
MAX HAIL SIZE...2.75 IN

$$

Wood
397 
WWUS53 KOAX 180018
SVSOAX

Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
718 PM CDT Thu Apr 17 2025

IAC155-NEC055-177-180030-
/O.CON.KOAX.TO.W.0003.000000T0000Z-250418T0030Z/
Pottawattamie IA-Washington NE-Douglas NE-
718 PM CDT Thu Apr 17 2025

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 730 PM CDT FOR
NORTHWESTERN POTTAWATTAMIE...SOUTHEASTERN WASHINGTON AND NORTHEASTERN
DOUGLAS COUNTIES...

At 717 PM CDT, a confirmed tornado was located near Crescent, or 9
miles north of Council Bluffs, moving east at 45 mph.

HAZARD...Damaging tornado and baseball size hail.

SOURCE...Emergency management confirmed tornado.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornado will be near...
  Underwood around 725 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

&&

LAT...LON 4132 9598 4147 9601 4147 9563 4127 9565
TIME...MOT...LOC 0017Z 275DEG 38KT 4137 9580 

TORNADO...OBSERVED
MAX HAIL SIZE...2.75 IN

$$

Wood
239 
WWUS53 KOAX 180027
SVSOAX

Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
727 PM CDT Thu Apr 17 2025

IAC155-NEC055-177-180036-
/O.EXP.KOAX.TO.W.0003.000000T0000Z-250418T0030Z/
Pottawattamie IA-Washington NE-Douglas NE-
727 PM CDT Thu Apr 17 2025

...THE TORNADO WARNING FOR NORTHWESTERN POTTAWATTAMIE...SOUTHEASTERN
WASHINGTON AND NORTHEASTERN DOUGLAS COUNTIES WILL EXPIRE AT 730 PM
CDT...

The Tornado Warning that was previously in effect has been reissued 
for Pottawattamie County and is in effect until 8 PM. Please refer 
to that bulletin for the latest severe weather information.

A Tornado Watch remains in effect until midnight CDT for southwestern
Iowa...and east central Nebraska.

&&

LAT...LON 4132 9598 4147 9601 4147 9563 4127 9565
TIME...MOT...LOC 0026Z 275DEG 38KT 4136 9568 

$$

Wood

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this tornado warning went out at Apr 17, 6:36 PM CDT, 21 minutes earlier. Its key messages:

  • Severe weather threat this evening (15-45% chance, mainly 5-10 PM). Primary threat: large hail up to baseballs. Secondary threats: damaging winds 60-70 mph and tornadoes.
  • Shower chances return to the region Sunday though confidence is low in exact timing/placement of the heaviest rain.
  • Increasing chances for showers and storms toward the end of next week.
Area forecast discussion, Apr 17, 6:36 PM CDT, 21 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
636 PM CDT Thu Apr 17 2025

.KEY MESSAGES...

- Severe weather threat this evening (15-45% chance, mainly 5-10
 PM). Primary threat: large hail up to baseballs. Secondary
  threats: damaging winds 60-70 mph and tornadoes.

- Shower chances return to the region Sunday though confidence
  is low in exact timing/placement of the heaviest rain.

- Increasing chances for showers and storms toward the end of
  next week.

&&

.DISCUSSION...
Issued at 231 PM CDT Thu Apr 17 2025

The cold front is currently located along a line from Sioux City
to Humphrey with moisture pooling along and ahead of the frontal
boundary. Dew points are running a bit higher than earlier
forecasts, already up around 60 degrees in many locations. This
has led to a greater amount of cloud cover across eastern
Nebraska and southwest Iowa in the warm sector. Temperatures are
still forecast to get up into the 80s this afternoon with storms
developing along the cold front between 5-6 PM between Columbus
and Thurston Counties.

CAMs have been consistently developing storms along the front
right around 5-6 PM. As we approach storm initiation time, we'll
see a dry line set up along our western counties of Butler to
Jefferson Counties. This will create a triple-point on the east
side of the approaching surface low along or just north of the
Kansas state line. Strong southerly flow increasing into the
afternoon will enhance low-level helicity in the warm sector
ahead of the cold front. High LCLs around 1500-1800 ft will at
least initially limit shear in the lowest 1km, but 0-3km SRH
values of around 150-300 m2/s2 indicate a good potential for
supercell development. LCLs will be lowering as we get later in
the evening hours, increasing the potential for lower-based
supercells which could produce tornadoes. The greatest threat
with these storms will be large hail up to the size of
baseballs. Tornadoes and damaging wind will also be possible as
well.

The greatest uncertainty with this system is how far south
storms will develop. This morning guidance was trending farther
north with storm development, mostly keeping storms north of the
Omaha Metro. Later guidance has started bringing that potential
back to the south, with storms as far south as Lincoln now
possible. Greatest confidence is in storms developing around
Omaha northward. In any case, the storm farthest south will
likely have the best tornadic potential as it should have a
clear, untapped inflow region. Again, storms will develop around
5-6 PM, moving through Omaha/Council Bluffs around 7-8 PM. The
HRRR develops a trailing supercell out toward Lincoln around 9
PM, but this appears to be an outlier. For the most part storms
should be east of our area by 10 PM, but if the outlier scenario
occurs, we could have one last storm which exits our area around
midnight.

Overnight, skies will be clearing behind the cold front with
northerly winds bringing in cooler temperatures. Low clouds will
develop across our area becoming widespread by daybreak. We
could see some pockets of light rain or drizzle develop in the
low clouds overnight into early Friday, but these should end by
7 AM. Clouds will remain socked in through the day on Friday
with highs only warming into the mid-50s Friday afternoon.

Over the weekend we'll see the upper-level trough over the
Rockies sink farther south, developing a strong surface low over
the Texas/Oklahoma Panhandle region. This will keep cooler
temperatures locked in over eastern Nebraska and western Iowa.
With skies clearing on Saturday, we will see temperatures warm
to around 60 Saturday afternoon. On Sunday, the northern
periphery of the precip shield will clip our area with highest
chances across southeast Nebraska and southwest Iowa. These
areas could see rain through most of the day while areas in
northeast Nebraska could get missed completely or only see a few
periods of light rain.

Going into next week we'll see that upper-level trough kick off
to the east bringing back more zonal flow for the first half of
the week. High temperatures will warm back into the 70s starting
Monday, approaching 80 on Tuesday. We'll want to watch the
overnight hours Monday night into early Tuesday for a potential
MCS as we see a weak shortwave move across our area interacting
with a strong low-level jet. Beyond that we see troughing
redevelop over the western CONUS bringing us back into a
southwesterly flow regime with increased chances for showers and
storms going into next weekend.

&&

.AVIATION /00Z TAFS THROUGH 00Z FRIDAY/...
Issued at 616 PM CDT Thu Apr 17 2025

Several concerns for this TAF period. 23z radar imagery shows a
line of supercell thunderstorms from just northwest of KLNK
toward KAHQ to KFET to KTQE. This line will continue to advance
eastward through the evening hours, reaching KOMA by the 01z
timeframe. Have only included mentions of -TSRA in KOMA TAF
given confidence is higher here that the terminal could see
direct impacts. Storms look to remain to the northwest of KLNK,
but have included CB mentions in cloud decks and have also
included a TEMPO for strong wind gusts associated with the
thunderstorm outflow boundary. Expect localized visibility
reductions to MVFR or IFR within any storms. Storms will exit
the area after 3z or 4z.

MVFR ceilings will return late tonight behind the frontal
boundary and persist through about 20z-21z. Winds will switch
to the northwest after 00z or 01z for KOMA and KLNK, and will be
gusty around 20-30 kts throughout the period before subsiding
late in the TAF period.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.

&&

DISCUSSION...McCoy
AVIATION...Castillo/Barjenbruch
Hazardous weather outlook, Apr 17, 2:33 PM CDT, 4 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
233 PM CDT Thu Apr 17 2025

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-180945-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
233 PM CDT Thu Apr 17 2025

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...This Afternoon and Tonight

Thunderstorms become likely between 5-10 PM this evening, with a
15-45% chance of severe storms. The primary threat will be large
hail, but a few damaging wind gusts are also possible and a
tornado cannot be ruled out. Best chance for storms along and
north of I-80.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Thursday evening.

In the hours before

Local storm report, Apr 17, 6:44 PM CDT, 13 minutes before
Preliminary Local Storm Report
National Weather Service Omaha/Valley NE
644 PM CDT Thu Apr 17 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0638 PM     Hail             Raymond                 40.96N 96.78W
04/17/2025  E1.00 Inch       Lancaster          NE   Public

&&

tsn
Local storm report, Apr 17, 6:48 PM CDT, 9 minutes before
Preliminary Local Storm Report
National Weather Service Omaha/Valley NE
648 PM CDT Thu Apr 17 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0643 PM     Hail             2 S Nickerson           41.50N 96.47W
04/17/2025  E1.00 Inch       Dodge              NE   Public

&&

tsn
Local storm report, Apr 17, 6:50 PM CDT, 7 minutes before
Preliminary Local Storm Report
National Weather Service Omaha/Valley NE
650 PM CDT Thu Apr 17 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0634 PM     Hail             4 NW Arlington          41.50N 96.41W
04/17/2025  M2.50 Inch       Washington         NE   Public

&&

tsn
Local storm report, Apr 17, 6:51 PM CDT, 6 minutes before
Preliminary Local Storm Report
National Weather Service Omaha/Valley NE
651 PM CDT Thu Apr 17 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0648 PM     Hail             Davey                   40.99N 96.67W
04/17/2025  E1.00 Inch       Lancaster          NE   NWS Employee

&&

LM
Local storm report, Apr 17, 6:53 PM CDT, 4 minutes before
Preliminary Local Storm Report
National Weather Service Omaha/Valley NE
653 PM CDT Thu Apr 17 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     Hail             1 SW Bennington         41.36N 96.17W
04/17/2025  E1.00 Inch       Douglas            NE   Public

&&

tsn
Local storm report, Apr 17, 6:55 PM CDT, 2 minutes before
Preliminary Local Storm Report
National Weather Service Omaha/Valley NE
655 PM CDT Thu Apr 17 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     Hail             5 SW Valparaiso         41.03N 96.90W
04/17/2025  M2.00 Inch       Lancaster          NE   Trained Spotter

            Corrects previous hail report from 5 SW
            Valparaiso that originally said 1.75 inches.

&&

tsn

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 17, 6:20 PM CDTSevere Thunderstorm Warning Considerable damage threatOAXHarrison, Pottawattamie55 min
Apr 17, 5:25 PM CDTSevere Thunderstorm WarningOAXColfax, Cuming, Dodge, Platte50 min
Apr 17, 5:40 PM CDTSevere Thunderstorm WarningOAXButler, Colfax, Dodge, Saunders50 min
Apr 17, 5:49 PM CDTTornado WarningOAXButler, Colfax, Dodge, Saunders41 min
Apr 17, 5:53 PM CDTSevere Thunderstorm WarningOAXButler, Lancaster, Saunders, Seward52 min
Apr 17, 6:18 PM CDTTornado WarningOAXDodge, Douglas, Saunders, Washington27 min
Apr 17, 6:33 PM CDTSevere Thunderstorm Warning Considerable damage threatOAXButler, Cass, Lancaster, Sarpy, Saunders, Seward42 min

Nearby

Tornado Warnings in Nebraska, 2025Tornado Warnings in Iowa, 2025Every tornado warning in 2025Tornadoes in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; radar from the NEXRAD Level II archive.